Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Pediatrics | Pharmacy | Psychiatry | Geriatrics | News

Back to Health News

Sedatives Increase Suicide Risk Among Elderly

Last Updated: June 04, 2009.

 

Doctors should carefully screen older patients before prescribing, researcher says

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Doctors should carefully screen older patients before prescribing, researcher says.

THURSDAY, June 4 (HealthDay News) --Sedatives greatly increase the risk of suicide in the elderly, Swedish researchers say.

In their study, hypnotic medication also was linked with a greater likelihood of suicides in older people. "Sedative treatment was associated with an almost 14-fold increase of suicide risk in the crude analysis and remained an independent risk factor for suicide even after adjustment for the presence of mental disorders," wrote Anders Carlsten, of Gothenburg University. "Having a current prescription for a hypnotic was associated with a fourfold increase in suicide risk in the adjusted model."

The drugs may increase suicide risk in the elderly by triggering aggressive or impulsive behavior, or by providing the means to take an overdose, the researchers said. It's also possible that sedatives may merely be markers for other factors related to suicide, such as sleep disturbance, lack of a social network, interpersonal problems, alcohol abuse and physical disability.

"Persons with these problems might be more likely to seek health care and perhaps more likely to receive prescriptions for psychotropic drugs. However, given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual," Carlsten said.

The study appears in the current issue of BMC Geriatrics.

More information

The U.S. National Institute of Mental Health has more about older adults and suicide.

SOURCE: BioMed Central, news release, June 3, 2009

Copyright © 2009 ScoutNews, LLC. All rights reserved.


Previous: Health Highlights: June 4, 2009 Next: Apes Love a Good Laugh, Too

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.